Kentucky, 2002

Flooding in Kentucky, January 23 to 24, 2002

January 23 to 24, 2002 · NWS PAH · 3 events in 3 counties and zones

Thunderstorms repeatedly moved over the same corridor from the Shawnee National Forest of southern Illinois, east across the Kentucky cities of Marion, Providence, and Owensboro. Rainfall totals in this area were in the 3 to 5 inch range.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms repeatedly moved over the same corridor from the Shawnee National Forest of southern Illinois, east across the Kentucky cities of Marion, Providence, and Owensboro. Rainfall totals in this area were in the 3 to 5 inch range. High water was flowing across U.S. Highway 60 in the Rosebud area of Crittenden County. The road was closed until the water receded and debris was cleared. Flooding of roads was reported within the city limits of Providence in Webster County. In Daviess County, 10 secondary roads were closed, and several others had water over them. A pickup truck attempting to cross a flooded stretch of road in Daviess County became trapped in a ditch. The driver, who was not injured, was rescued from the truck by firefighters. Street flooding was common in Owensboro, where some streets in the usual problem areas were barricaded or impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 23, 1:30 PM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Jan 23, 1:30 PM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CST WED JAN 23 2002

MAIN CONCERN THIS FORECAST IS HEAVY RAIN POSSIBILITY FOR TONIGHT.

AT 18Z...A COLD FRONT EXTENDED FROM THE CENTRAL GREAT LAKES REGION
THROUGH NORTHWEST ILLINOIS TO NEAR KUIN TO KPPF TO KOKC.  LATEST VIS
AND IR SATELLITE SHOW SOME CLEAR SKIES OVER SOUTHWEST MISSOURI INTO
NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA...OTHERWISE WIDESPREAD LOW
CLOUDS COVERED THE MIDDLE MISSISSIPPI AND OHIO RIVER VALLEYS.
THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT IN OKLAHOMA AND MOVING
NORTHEAST ALONG THE FRONT.

AVN/ETA MATCH UP PRETTY WELL WITH BOTH LOCATION AND TIMING OF FRONT
AND HEAVY RAIN AREAS TONIGHT...WITH AVN MAYBE JUST A LITTLE FASTER.
EXPECT FRONT TO PASS THOUGH AREA BETWEEN 04Z AND 10Z...WITH HEAVIEST
RAINS AND MAIN AREAS OF CONVECTION ALONG AND JUST BEHIND THE FRONT.
SOUTHEAST PORTIONS OF THE PAH FORECAST AREA WHICH RECEIVED HEAVIEST
AMOUNTS LAST NIGHT WILL BE JUST OUTSIDE HEAVY RAIN BULLSEYE...WHICH
IS BASICALLY ALONG THE OHIO RIVER.  LOOKING AT FLASH FLOOD
GUIDANCE...BELIEVE THE WORDING RAIN MAY BE HEAVY AT TIMES WILL
COVER THE EVENT.  WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT
WILL ADVISE NEXT SHIFTS TO KEEP AN EYE ON AMOUNTS THROUGHOUT THE
NIGHT.

AS FOR THURSDAY...CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST
THROUGHOUT THE DAY...WITH RAIN FINALLY ENDING IN SOUTHEAST PORTIONS
BY EVENING.  WILL NEED TO MAKE SOME WORDING CHANGES IN GOING PACKAGE
TO REFLECT THIS...INDICATING BEST CHANCES IN THE MORNING FOR
NORTHWEST AND WEST PORTIONS OF THE FA.

TEMPS FOR TONIGHT IN CURRENT PACKAGE LOOK GOOD...WITH TEMPS NEAR
STEADY OR SLOWLY FALLING ON THURSDAY.  MAY TWEAK BACK TEMPS A LITTLE
FOR THURSDAY NIGHT AND UP THEM A CATEGORY FOR FRIDAY BASED ON
MAV/FWC GUIDANCE...OTHERWISE NO MAJOR CHANGES IN THE NEAR TERM. IN
THE EXTENDED...WILL INCREASE HIGHS AND LOWS A CATEGORY AT LEAST FOR
SATURDAY AND SUNDAY.

STILL NO PRECIP THROUGH MONDAY...WILL CONTINUE WITH CHANCE OF
SHOWERS ON TUESDAY AND EXTEND IT INTO WEDNESDAY.

.PAH...NONE.

RSU

In the hours before

Special weather statement, Jan 23, 4:43 PM CST, 5 hours 17 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-240600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CST WED JAN 23 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA...

THREATS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION BY EARLY TO
MID EVENING...AND CONTINUE THROUGH THE EARLY MORNING HOURS THURSDAY.
LATE THIS AFTERNOON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA
HAD AN OUTLOOK FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS...AS FAR
NORTH AS THE MISSOURI BOOTHEEL...NORTHEAST ARKANSAS AND WEST
TENNESSEE.

DISCUSSION...
LATE THIS AFTERNOON...A FRONTAL BOUNDARY STRETCHED FROM THE GREAT
LAKES REGION...SOUTH ACROSS CENTRAL PORTIONS OF ILLINOIS AND
MISSOURI INTO EASTERN OKLAHOMA. THUNDERSTORMS WERE QUITE NUMEROUS
OVER EASTERN OKLAHOMA...NORTHERN ARKANSAS AND INTO SOUTHWEST
MISSOURI THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO MOVE
NORTHEAST...AND SPREAD ACROSS THE FOUR STATE REGION THROUGH THE
EVENING HOURS. THE ATMOSPHERE WAS SLIGHTLY UNSTABLE ACROSS THE
REGION LATE TODAY...AND WILL REMAIN SO THROUGH THE EARLY PART OF
TONIGHT. IN ADDITION...WIND SHEAR WILL INCREASE SLIGHTLY. ALL OF
THIS WILL BE THE CASE...AS THE FRONTAL BOUNDARY IS EXPECTED TO
BISECT THE REGION AROUND MIDNIGHT...AND THEN EXIT SOUTHWEST INDIANA
AND WESTERN KENTUCKY BEFORE DAYBREAK THURSDAY. SO STRONG
THUNDERSTORMS ARE A POSSIBILITY. THE MAIN THREATS SHOULD BE GUSTY
WINDS 35 TO 45 MPH...AND SMALL HAIL LESS THAN 3/4 INCH IN DIAMETER.
AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...ESPECIALLY
ACROSS FAR SOUTHEAST MISSOURI INTO WESTERN KENTUCKY AND THE SOUTHERN
TIP OF ILLINOIS...WHERE THE AIRMASS IS FORECAST TO BE MOST UNSTABLE.
ANOTHER THREAT WITH THE THUNDERSTORM ACTIVITY WILL BE LOCALLY HEAVY
RAIN ON SATURATED GROUNDS.

SPOTTER ACTIVATION...
SPOTTERS SHOULD REMAIN INFORMED...BY STAYING UP TO DATE WITH THE
LATEST FORECASTS AND STATEMENTS. ACTIVATION COULD BE REQUESTED.

NOLES
Local storm report, Jan 23, 8:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
835 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    POPLAR BLUFF              MO   1.75 INCH HAIL
01/23/02   BUTLER                         REPORTED BY RIPLEY COUNTY
                                          EMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Crittenden

When
January 23, 10:00 PM CST to January 24, 3:00 AM CST
Where
Crittenden forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Flood, Webster

When
January 23, 10:15 PM CST to January 24, 4:00 AM CST
Where
Webster forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Flood, Daviess

When
January 23, 11:15 PM CST to January 24, 5:00 AM CST
Where
Daviess forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277257, 5277259, 5277258.